Hail, Cotton
- When
- May 8, 3:05 PM CST
- Where
- Cotton County, 10 mi W of Walters
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.350, -98.483
30 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 8, 1:37 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 237 PM CDT SUN MAY 8 2005 .DISCUSSION... AN UPPER WAVE MOVING THROUGH WEST TEXAS IS AIDING IN DEVELOPMENT OF TSTMS NEAR THE DRYLINE JUST NORTHWEST OF ABILENE THIS AFTERNOON. THE SCATTERED TSTMS SHOULD CONTINUE TO DEVELOP NORTH INTO PORTIONS OF OUR WESTERN NORTH TEXAS AND SOUTHWEST OKLAHOMA COUNTIES THROUGH THE LATE AFTERNOON AND EVENING HOURS. DEWPOINTS ARE NOT PARTICULARLY JUICY ACROSS THAT AREA... WITH VALUES MOSTLY IN THE 50S TO LOWER 60S. HOWEVER... STEEP MID LEVEL LAPSE RATES... COMBINED WITH SURFACE TEMPERATURES IN THE UPPER 80S... ARE RESULTING IN MLCAPES OF 2000- 2500 J/KG. EFFECTS OF MORNING CONVECTION OVER NORTH TEXAS AND ONGOING TSTMS OVER SOUTH TEXAS WILL LIKELY PREVENT ANY SIGNIFICANT NORTHWARD ADVECTION OF HIGHER DEWPOINTS THROUGH THE EVENING... ALTHOUGH MID 60S IN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA WILL BE ADEQUATE FOR STORMS. TSTM CHANCES WILL DECREASE ON MONDAY AS THE UPPER WAVE MOVES EAST OF THE AREA. A WEAK FRONT IS FORECAST TO PUSH INTO NORTHWEST OKLAHOMA THIS EVENING... BUT WILL TEND TO WASH OUT BY AFTERNOON. NEXT CHANCE FOR TSTMS WILL BE LATE WEDNESDAY AFTERNOON BEGINNING IN FAR WESTERN OKLAHOMA... WITH POPS INCREASING ACROSS THE ENTIRE AREA THROUGH FRIDAY...AS AN UPPER LEVEL STORM SYSTEM OVER THE SOUTHWEST U.S. CONTINUES TO APPROACH THE SOUTHERN PLAINS. COMPARED TO THE UNSEASONABLY COOL TEMPERATURES OF LAST WEEK... HIGHS WILL BE CONSIDERABLY WARMER TO START THE WEEK WITH MID 80S TO NEAR 90 EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 61 83 60 87 / 30 10 10 10 HOBART OK 58 84 59 89 / 20 10 10 10 WICHITA FALLS TX 61 86 62 90 / 30 10 10 10 GAGE OK 53 82 55 88 / 0 10 10 10 PONCA CITY OK 61 81 60 87 / 40 10 10 10 DURANT OK 62 82 65 88 / 50 20 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 32
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN MAY 8 2005
OKZ004>048-050>052-TXZ083>090-091200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK IS EAST OF A LINE FROM FREEDOM... TO ELK CITY... TO
ALTUS OKLAHOMA TO CROWELL AND KNOX CITY TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON INTO EARLY MONDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY MONDAY MORNING.
DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST OUT OF
EASTERN OKLAHOMA EARLY THIS AFTERNOON... WHILE ANOTHER THUNDERSTORM
COMPLEX EAST OF THE DALLAS/FORT WORTH METROPLEX AND IN CENTRAL TEXAS
WILL MOVE EAST AND SOUTHEAST INTO FAR EAST AND SOUTHEAST TEXAS THIS
AFTERNOON. HIGH LEVEL CLOUD COVER FROM THESE STORMS OVER OKLAHOMA
AND NORTH TEXAS WILL GRADUALLY THIN AND SHIFT EAST THIS AFTERNOON.
MEANWHILE... AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE
CENTRAL AND SOUTHERN PLAINS THIS AFTERNOON AND TONIGHT. AS THIS
OCCURS A DRYLINE WILL MOVE EAST ACROSS WESTERN OKLAHOMA TOWARD
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS. ALTHOUGH THUNDERSTORM
DEVELOPMENT WILL INITIALLY BE SUPPRESSED BEHIND THE WIDESPREAD
SHOWERS AND THUNDERSTORMS TO THE SOUTH AND EAST OF THE AREA...
DAYTIME HEATING IS EXPECTED TO BE SUFFICIENT TO ALLOW THUNDERSTORMS
TO DEVELOP ALONG OR JUST EAST OF THE DRYLINE BETWEEN 3 AND 6 PM THIS
AFTERNOON. ANY THUNDERSTORM THAT DOES DEVELOP WILL HAVE THE
POTENTIAL TO QUICKLY BECOME SEVERE WITH LARGE HAIL BEING THE MAIN
THREAT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL GENERALLY MOVE OUT OF THE AREA OVERNIGHT
TONIGHT... HOWEVER THERE IS STILL A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS THE SOUTHEAST HALF OF OKLAHOMA AND A PORTION OF NORTH TEXAS
ON MONDAY. ALTHOUGH THE CHANCE OF THUNDERSTORMS IS RELATIVELY
SMALL... ISOLATED SEVERE THUNDERSTORMS CAN NOT BE RULED OUT. THE
RISK OF SEVERE WEATHER ON MONDAY WILL DEPEND HIGHLY ON THUNDERSTORM
DEVELOPMENT AND MOVEMENT OVERNIGHT.
THUNDERSTORM CHANCES WILL RETURN ON WEDNESDAY NIGHT AND CONTINUE
INTO THE WEEKEND... WITH THE HIGHEST CHANCE OF THUNDERSTORMS ON
THURSDAY NIGHT THROUGH SATURDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.
30The Altus AFB radar (KFDR), 45 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
30 hail. Local standard time, as filed.
Hail was observed near the intersection of SW 112th Street and Combs Road.
Hail was reported at the intersection of 38th Street and Gore.
Hail was reported at the intersection of Highway 62 and Highway 277.
Hail was reported by KWTV Ch. 9 in Oklahoma City, OK.
Hail was observed along Highway 19.
Hail was reported near the intersection of Highway 11 and Highway 11A.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450112, 5450113, 5450114, 5450115, 5450116, 5450117, 5450118, 5450119, 5450120, 5450121, 5450122, 5450201, 5450202, 5450203, 5450204, 5450205, 5450206, 5450219, 5450207, 5450208, 5450209, 5450210, 5450211, 5450212, 5450213, 5450214, 5450215, 5450216, 5450217, 5450218.